MAUDE Adverse Event Report: SMITH & NEPHEW, INC. 3.5MM M-D TIB LK PL13H L 223MM; PLATE, FIXATION, BONE

SMITH & NEPHEW, INC. 3.5MM M-D TIB LK PL13H L 223MM; PLATE, FIXATION, BONE
Catalog Number 71801013
Medical Device Problem Code Break (1069)
Health Effect - Clinical Code No Known Impact Or Consequence To Patient (2692)
Type of Reportable Event Malfunction
Event or Problem Description
It was reported that the patient presented to theatre on the (b)(6) 2018 for removal of this metal work.According to the consultant, this patient sustained no injury to his leg; the plate "just broke".The consultant said the "plate was only in the patient for about 6 weeks and it broke".
 
Additional Manufacturer Narrative
The associated 3.5 mm medial distal tibial locking plate was returned and evaluated.A lab analysis conducted during this investigation noted that a microscopic examination of the device showed fracture surface and deformation on the threaded portion of the screw hole region.It concluded that due to the size of the plate, the fracture surface could not be evaluated using the sem.Therefore, the exact cause of the reported failure could not be determined.A review of the manufacturing records for the listed batch did not reveal any deviation from the standard manufacturing processes.A review of complaint history for the listed part revealed no prior complaints for the listed failure mode with the same batch number.A clinical evaluation was performed and noted that no clinical/medical information has been provided.Based on the limited information, the breakage of the periloc plate could have been the non-union which ultimately required the second surgery.Without supporting clinical/medical documents a thorough investigation cannot be performed.No further investigation is warranted for this complaint; however we will continue to monitor for future complaints and investigate as necessary.We consider this investigation closed.Should additional information be received, the complaint will be reopened.

Brand Name
3.5MM M-D TIB LK PL13H L 223MM
Common Device Name
PLATE, FIXATION, BONE
Manufacturer (Section D)
SMITH & NEPHEW, INC.
1450 brooks road
memphis TN 38116
MDR Report Key7708430
Report Number1020279-2018-01341
Device Sequence Number13706817
Product Code HRS
UDI-Device Identifier03596010520623
UDI-Public03596010520623
Combination Product (Y/N)N
Initial Reporter CountryEI
PMA/510(K) Number
K092015
Number of Events Summarized1
Summary Report (Y/N)N
Device Implanted Year2018
Device Explanted Year2018
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 01/03/2019
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Expiration Date03/27/2025
Device Catalogue Number71801013
Device Lot Number15CM20665
Was Device Available for Evaluation? Yes
Initial Date Received by Manufacturer 07/03/2018
Supplement Date Received by Manufacturer07/03/2018
Initial Report FDA Received Date07/20/2018
Supplement Report FDA Received Date01/03/2019
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
Patient Sequence Number1
Patient Age35 YR